Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Sep 3, 2017, 5:38 PM EDT for Warren County, New Jersey. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2017, 5:38 PM EDT (21:38 UTC)
- Expired
- Sep 3, 2017, 6:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Philadelphia/Mount Holly
County Warren County, NJ
The radar
The Philadelphia radar (KDIX), 131 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093 WWUS81 KPHI 032138 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 538 PM EDT SUN SEP 3 2017 NJZ007-PAZ054-055-062-032200- Warren-Monroe-Northampton-Carbon- 538 PM EDT SUN SEP 3 2017 ...A THUNDERSTORM WILL AFFECT CENTRAL WARREN...EAST CENTRAL CARBON...SOUTHERN MONROE AND NORTHERN NORTHAMPTON COUNTIES... At 536 PM EDT, a thunderstorm was located over Brodheadsville, or 13 miles south of Mount Pocono, moving east at 40 mph. Winds up to 30 mph and pea size hail are possible with this storm. This storm will be near... Pen Argyl, Wind Gap and Stormville around 545 PM EDT. Bangor and East Bangor around 550 PM EDT. East Stroudsburg, Delaware Water Gap and Delaware Water Gap around 555 PM EDT. Blairstown, Belvidere, Hope and Columbia around 600 PM EDT. Isolated cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4086 7568 4100 7544 4101 7491 4075 7496 TIME...MOT...LOC 2136Z 270DEG 33KT 4093 7537 $$ JRK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 3, 4:15 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 3, 4:15 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 415 PM EDT Sun Sep 3 2017 .SYNOPSIS... A surface low will lift northeast from New England into the Canadian Maritimes tonight and Monday. A strong cold front will slowly move through the Mid-Atlantic region midweek. Broad high pressure will build into the Northeast late this week through the weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Mid and upper level short wave trough was propagating over northeastern PA as of this afternoon. This should continue to move away from the region through the overnight hours, leaving us under weak and mostly zonal flow aloft. As the trough gets further away, skies should clear. With the continued low level westerly flow, lows tonight will primarily be a function of how low dew point temperatures drop with the weak dry air advection. All other factors indicate efficient radiational cooling so lows will likely be near the minimum dew point temperatures (and considerably higher than what we saw on our last efficient radiational cooling night Saturday morning). Expecting lows to range from near 50 in the southern Poconos to lower 60s in the urban corridor. With low dew point depressions, the other consideration is fog development. At this point, have included patchy fog across the southern Poconos and NW NJ. However, the westerly winds, even as light as they are expected to be, could be enough to inhibit fog development. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Low level southwesterly flow develops in advance of the approaching cold front (although the cold front will remain well west of the region through this time. A combination of that plus clear skies will lead to above normal temperatures, with highs ranging from the low 70s to mid 80s. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Main concern in the long-term portion of the forecast is the strong cold front moving through during the middle portion of the week. At 00Z Tuesday, a longwave trough will be amplifying across the eastern half of Canada and the northern U.S. as a 130-kt jet streak plunges southward atop the Canadian prairies. A vigorous shortwave trough will pivot southeastward into the Great Lakes region through Wednesday morning with a predecessor (and quite elongated) vort lobe reorienting southwest-to-northeast across the spine of the Appalachians. An attendant cold front will be slowing to a crawl as it approaches the Eastern Seaboard during this period, thanks to upper-level flow becoming increasingly parallel to the surface boundary and a strong subtropical ridge holding firm across the western Atlantic. This pattern sets the stage for a period of wet weather across the Mid-Atlantic region. Southwest flow ahead of the cold front will promote theta-e advection across the region on Tuesday. Aided by strong large-scale ascent associated with the approaching vorticity maxima embedded within the longwave trough and improving jet dynamics aloft, a band of convection should initiate rapidly Tuesday afternoon along and just downstream of the cold front. CAPE-shear parameter space is decently favorable for organized storms, with effective shear 30-35 kts and MLCAPE on the order of 1000 J/kg during peak heating, especially northwest of the urban corridor (in closer proximity to lift/frontal boundary). The atmospheric moisture profile will be relatively dry to begin with but should rapidly improve given the aforementioned theta-e advection (a deep southwesterly fetch with upstream trajectories from the Gulf of Mexico). The setup favors training convection as well with boundary- parallel upper-level flow, low-level flow impinging upon the southwest-to-northeast oriented cold front, and relatively weak cold pools (owing to rapidly moistening low levels). Model QPF is favoring a corridor of enhanced (1-3 inch) totals along/northwest of the I-95 corridor Tuesday afternoon through Wednesday. Main limiting factor early is the relatively low PWs, and the main limiting factor later will be the decreasing instability (especially as flow aloft begins to favor anafrontal lift as the event unfolds). Nevertheless, the ingredients appear to be in place at least for localized heavy rainfall. Owing to uncertainties in the placement of the heaviest rainfall (given some remaining discrepancies on frontal timing, evolution of the convection, and the convection's influence on the front) as well as the presence of these limiting factors, kept mention of heavy rain out of the grids (and HWO) for now, though this deserves close monitoring over the next couple of days. As mentioned above, the lift associated with the front and upper-level vorticity maxima will become increasingly anafrontal. As such, instability will gradually diminish Wednesday (especially as the front begins to push through the area). However, synoptic-scale ascent will remain plentiful, and smaller-scale lift may be enhanced via one or more surface waves that develop along the slow-moving front. Thus, Wednesday into Wednesday night continue to have high chance to likely PoPs, albeit with slowly decreasing chances of thunder. Though heavy rainfall cannot be ruled out during this period, as the lift becomes less associated with small-scale effects and/or buoyancy and more so with larger-scale phenomena, precipitation rates may wane during this period. The primary trough should approach the area Thursday and Friday (with the cold front, by this time, offshore). Cold air aloft will more than likely generate diurnal instability and associated showers, especially in northern/western portions of the CWA. Introduced/increased shower chances north of I-78 Thursday and Friday given the anticipated synoptic-scale evolution. Some discrepancies in the operational models begin to occur by this point, with the 12Z CMC noticeably faster lifting out the longwave trough (which seems a little fast, given the amplified nature of the pattern). Meanwhile, the 12Z GFS is considerably deeper and a little slower than the ECMWF (continuing these two camps for the past several runs). Thus, precipitation forecast confidence is much lower by Thursday and Friday. As such, did keep some mention of PoPs in eastern portions of the CWA through Thursday morning in case frontal timing slows in later forecasts. Temperatures, however, should be below average no matter the outcome given the continued presence of amplified troughing during this period. Sprawling high pressure builds into the region by the weekend. Kept the forecast dry with slowly warming temperatures during this period. Given the large spread with the track of Irma from the 12Z model suite (CMC takes Irma into the OH/TN Valleys after skirting the FL coast; GFS into the Carolinas; ECMWF recurves Irma out to sea after possibly glancing the Outer Banks), this example serves as a reminder to take a particular operational run with a grain of salt at this time scale. Accuracy at predicting tropical cyclone tracks beyond the long-range period is simply nowhere close to such an application. Regardless of Irma, we are entering the peak of hurricane season for the Atlantic Basin, and people living in hurricane prone areas should have a hurricane plan in place, as was discussed during hurricane preparedness week in the event a tropical system makes landfall. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. VFR conditions are likely to continue through the TAF period. Some lingering MVFR ceilings should move out of the terminals by 21Z, followed by decreasing mid level clouds. There is a small chance for radiation fog to develop after 06Z tonight, generally for terminals outside of the urban corridor (including KRDG, KABE, KMIV, and KACY ). However, a light downsloping/westerly flow may be enough to inhibit any fog development, so have left mention of fog out of the TAFs for now. Winds should stay westerly 5 to 10 KT through tonight before gradually shifting to southwesterly Monday morning. Outlook... Monday night...Primarily VFR with south/southwest winds around or under 10 kts. Confidence average. Tuesday through Wednesday night...Sub-VFR conditions are likely at times with periods of showers/storms expected. South or southwest winds Tuesday becoming west to northwest Wednesday and Wednesday night, mostly with speeds near or below 10 kts. Confidence average. Thursday...Slowly improving conditions, though some lingering chances of showers exist north of I-78 and in coastal New Jersey. Northwest winds around or below 10 kts. Confidence below average. Thursday night and Friday...Primarily VFR, though showers are possible north of I-78 on Friday. Winds generally northwest around or below 10 kts. Confidence average. && .MARINE... Winds and seas are expected to stay below small craft advisory criteria tonight. On Monday, a few gusts above 20 KT are possible on the coastal waters. However, at this point think we should stay just below SCA criteria through the day. Outlook... Tuesday through Thursday: Periodic chances for showers/storms with winds at least approaching advisory criteria and seas around 5 feet for much of the period. Thursday night and Friday: Sub-advisory winds/seas and mostly fair weather expected. RIP CURRENTS... There is a moderate risk for the development of dangerous rip currents through this evening at NJ ocean beaches north of Atlantic City where seas are still a bit elevated. At this time we are forecasting a low risk for the development of dangerous rip currents on Monday. Longer-period swell will likely develop later this week, and this will most probably increase the rip current risk as the week progresses. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...CMS Near Term...Johnson Short Term...Johnson Long Term...CMS Aviation...CMS/Johnson Marine...CMS/Johnson
Hazardous weather outlook, Sep 3, 4:16 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 416 PM EDT Sun Sep 3 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-042030- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 416 PM EDT Sun Sep 3 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ014-026-042030- Eastern Monmouth-Coastal Ocean- 416 PM EDT Sun Sep 3 2017 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Tonight. There is a moderate risk for the development of dangerous rip currents at ocean beaches today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ024-025-042030- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- 416 PM EDT Sun Sep 3 2017 This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-042030- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 416 PM EDT Sun Sep 3 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CMS
In the hours before
Special weather statement, Sep 3, 5:38 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 538 PM EDT SUN SEP 3 2017 NJZ007-PAZ054-055-062-032200- Warren-Monroe-Northampton-Carbon- 538 PM EDT SUN SEP 3 2017 ...A THUNDERSTORM WILL AFFECT CENTRAL WARREN...EAST CENTRAL CARBON...SOUTHERN MONROE AND NORTHERN NORTHAMPTON COUNTIES... At 536 PM EDT, a thunderstorm was located over Brodheadsville, or 13 miles south of Mount Pocono, moving east at 40 mph. Winds up to 30 mph and pea size hail are possible with this storm. This storm will be near... Pen Argyl, Wind Gap and Stormville around 545 PM EDT. Bangor and East Bangor around 550 PM EDT. East Stroudsburg, Delaware Water Gap and Delaware Water Gap around 555 PM EDT. Blairstown, Belvidere, Hope and Columbia around 600 PM EDT. Isolated cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4086 7568 4100 7544 4101 7491 4075 7496 TIME...MOT...LOC 2136Z 270DEG 33KT 4093 7537 JRK
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:41 PM EDT | Special Weather Statement | PHI | Lehigh | 34 min |
| Sep 2, 8:30 PM EDT | Special Weather Statement | PHI | Sussex | 60 min |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.